Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 265, NWS Birmingham, AL

June 10, 2011Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 10, 2011, 2:29 PM CDT for Dallas County, Perry County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 2:29 PM CDT (19:29 UTC)
Expired
Jun 10, 2011, 3:15 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:35 PM CDTHAIL 13 Ne Valley Grande, ALQUARTER SIZED HAIL REPORTED ON COUNTY ROAD 84 JUST OFF OF COUNTY ROAD 63 BETWEEN VALLEY GRANDE AND PLANTERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS54 KBMX 101929
SVRBMX
ALC047-105-102015-
/O.NEW.KBMX.SV.W.0265.110610T1929Z-110610T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  EAST CENTRAL PERRY COUNTY IN ALABAMA...

* UNTIL 315 PM CDT

* AT 225 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VALLEY
  GRANDE...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY GRANDE...SELMA...SELMONT-WEST SELMONT...MEMORIAL STADIUM...
  POTTER STATION...DALLAS COUNTY HORSE ARENA...BARRETT CREEK AND
  SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3255 8724 3267 8697 3265 8691 3264 8692
      3259 8690 3254 8691 3250 8688 3246 8687
      3232 8705
TIME...MOT...LOC 1929Z 055DEG 6KT 3253 8695

$$

27
2 follow-up statements
325 
WWUS54 KBMX 101939
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT FRI JUN 10 2011

ALC047-105-102015-
/O.CON.KBMX.SV.W.0265.000000T0000Z-110610T2015Z/
DALLAS AL-PERRY AL-
239 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 315 PM CDT...

AT 234 PM CDT...TRAINED WEATHER SPOTTERS HAVE REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VALLEY GRANDE...MOVING
SOUTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  VALLEY GRANDE...SELMA...SELMONT-WEST SELMONT...MEMORIAL STADIUM...
  POTTER STATION...DALLAS COUNTY HORSE ARENA...SUMMERFIELD...SELMA
  UNIVERSITY...EDMUND PETTUS BRIDGE AND SUTTLE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3255 8724 3267 8697 3265 8691 3264 8692
      3259 8690 3254 8691 3250 8688 3246 8687
      3232 8705
TIME...MOT...LOC 1939Z 055DEG 6KT 3252 8697

$$

27
973 
WWUS54 KBMX 101955
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI JUN 10 2011

ALC047-105-102015-
/O.CON.KBMX.SV.W.0265.000000T0000Z-110610T2015Z/
DALLAS AL-PERRY AL-
255 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PERRY AND NORTH CENTRAL DALLAS COUNTIES UNTIL 315 PM CDT...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PAUL
M GRIST STATE PARK...OR 10 MILES NORTH OF VALLEY GRANDE...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  VALLEY GRANDE...PAUL M GRIST STATE PARK...VALLEY CREEK JUNCTION...
  BARRETT CREEK...SUMMERFIELD AND SUTTLE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3248 8718 3255 8724 3267 8698 3264 8692
      3259 8690 3254 8691 3243 8714
TIME...MOT...LOC 1956Z 040DEG 11KT 3265 8699

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:20 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 12:20 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT FRI JUN 10 2011

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SIMILAR CONDITIONS ARE IN PLACE ACROSS CENTRAL ALABAMA COMPARED TO
YESTERDAY. IN FACT...PRECIPITABLE WATER VALUES ARE HIGHER TODAY
REVEALING AN INCREASE IN MOISTURE ACROSS THE AREA. THIS SHOULD YIELD
SIMILAR...IF NOT HIGHER THUNDERSTORM COVERAGE THIS AFTERNOON. AS A
RESULT...WENT AHEAD AND INCREASED POPS ACROSS THE BOARD REFLECTING
WHAT THE 12KM NAM AND 4KM WRF ARE SHOWING. THESE TWO MODELS HAVE
BEEN DOING REALLY WELL IN PICKING UP CONVECTION ACROSS THE AREA.

TEMPERATURE WISE...THINGS ARE LOOKING GOOD AND SEE NO REASON TO
CHANGE WHAT IS CURRENTLY IN PLACE.

UPDATED FORECAST IS ALREADY OUT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WITH CUMULUS FIELD ONLY JUST NOW POPPING AROUND CENTRAL ALABAMA...
HAVE DECIDED TO PUSH BACK THE VCTS AT ALL SITES TO THE 20-22Z TIME
FRAME.  THERE IS A GOOD CHANCE THAT WE WILL SEE AT LEAST A SCATTERED
AMOUNT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WE CONTINUE
TO SEE THE SAME TYPE OF FEATURE ON VISIBLE SATELLITE THAT WAS
RESPONSIBLE FOR YESTERDAYS CONVECTIVE ACTIVITY ACROSS GEORGIA AND
EASTERN ALABAMA.

FLIGHT CATEGORIES SHOULD REMAIN VFR...UNLESS NEAR ONE OF THESE
STORMS THIS AFTERNOON...WHERE VIS COULD DROP FOR A SHORT PERIOD OF
TIME.  THERE COULD ALSO BE VERY GUSTY WINDS WITH ANY OF THESE STORMS
THAT DO DEVELOP...SO THEY WILL NEED TO BE MONITORED.  TAFS WILL BE
AMENDED ACCORDINGLY THE AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 2:08 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT FRI JUN 10 2011

ALZ011>015-017>050-111908-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 10, 2:05 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUN 10 2011

ALZ040-041-101930-
AUTAUGA AL-DALLAS AL-
205 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND EASTERN
DALLAS COUNTIES UNTIL 230 PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNSVILLE...OR 7 MILES SOUTHEAST OF VALLEY
GRANDE...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY GRANDE...
  BARRETT CREEK...
  SELMA DRAG STRIP...
  SUMMERFIELD...

&&

LAT...LON 3230 8696 3254 8708 3258 8684 3242 8675
TIME...MOT...LOC 1905Z 062DEG 5KT 3246 8689

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Jun 9, 7:21 PM CDTSpecial Weather StatementBMXCherokee39 min
Jun 9, 7:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Jun 9, 8:23 PM CDTSpecial Weather StatementBMXClay52 min
Jun 9, 9:02 PM CDTSpecial Weather StatementBMXPike43 min
Jun 9, 9:05 PM CDTSpecial Weather StatementBMXPike40 min
Jun 10, 2:05 PM CDTSpecial Weather StatementBMXDallas25 min
Jun 10, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 10, 2:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 10, 3:26 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry34 min
Jun 10, 3:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 10, 3:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa48 min
Jun 10, 3:50 PM CDTSpecial Weather StatementBMXWinston25 min
Jun 10, 3:56 PM CDTSevere Thunderstorm WarningBMXBibb, Perry31 min
Jun 10, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa41 min
Jun 10, 4:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 10, 4:30 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Jun 10, 4:38 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 10, 5:06 PM CDTSpecial Weather StatementBMXWalker39 min
Jun 10, 5:32 PM CDTSpecial Weather StatementBMXHale43 min
Jun 10, 5:37 PM CDTSpecial Weather StatementBMXMarengo38 min
Jun 10, 6:01 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
Jun 10, 6:07 PM CDTSpecial Weather StatementBMXFayette38 min
Jun 10, 6:36 PM CDTSpecial Weather StatementBMXSumter39 min
Jun 10, 6:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 10, 6:55 PM CDTSpecial Weather StatementBMXSt. Clair50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.